Delaware, 2020

Winter Weather in Delaware, January 18, 2020

January 18, 2020 · NWS PHI · 1 event in 1 county or zone

Low pressure tracked through the Great Lakes on January 18. Warm advection driven precipitation overspread the mid-Atlantic throughout the day ahead of a warm front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure tracked through the Great Lakes on January 18. Warm advection driven precipitation overspread the mid-Atlantic throughout the day ahead of a warm front. The antecedent air mass was colder than average, allowing precipitation to fall as a mix of snow, sleet, and freezing rain for a considerable time over parts of the region, despite the area of low pressure tracking so far west and gradually drawing warmer air into the region. Precipitation eventually changed over to mainly rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 18, 1:17 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 18, 1:17 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
117 PM EST Sat Jan 18 2020

.SYNOPSIS...
Strong high pressure extended from Quebec to the Middle
Atlantic coast early this morning. The air mass will continue to
move to the east. Low pressure was located in the upper
Mississippi River Valley. The low will progress eastward,
through the Great Lakes today and tonight, then across northern
New England and Nova Scotia on Sunday. The low is forecast to
pull a cold front through our region late tonight, followed by a
secondary cold front on Sunday night. High pressure is expected
to build from the north central states on Monday to the Middle
Atlantic coast on Wednesday. The high should drift out to sea
late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12:30 am update: Snow has arrived for most of the region as we
move into the afternoon. Dew points are beginning to rise across
the surface layer as precipitation continues to evaporate. A
short lull in snow intensity is likely over the next hour or two
as the first wave of snow moves offshore and the main
precipitation shield moves eastward across central Pennsylvania.
The warm nose is already beginning to work its way across
northern Virginia and Maryland, which will begin to transition
some of the snowfall to a mix of rain, sleet, and snow across
southern PA and into Delmarva through the early afternoon before
a complete changeover to rain occurs across the southern half
of the CWA and southeast of I-95.

Previous discussion...

630 am update: 06z model suite not showing much change from the
00z runs. Did note that the NAM/NAM Nest continue to show a
considerable amount of sleet late this afternoon northwest of
I-95 and mainly west of the Delaware River. This would cut down
on snow totals across the southern portions of the advisory
area, but an extended period of sleet would likely lead to some
tricky travel regardless. A period of sleet may occur in the
Philly metro area as well, but expecting amounts to be sub-
advisory. Nevertheless, will need to watch this potential
closely, as sleet can accumulate quickly enough to generate some
hazardous travel.

Notably, the NAM is also trending toward a farther east
progression of freezing rain, nosing into at least Berks/Chester
Counties. With the strength of warm advection in play (plus the
likely too warm near-surface temperatures in general), did feel
compelled to add a chance of freezing rain for a time late this
afternoon and early this evening generally in the
Reading/Pottstown/Coatesville areas. Icing would be minimal (and
would be short-lived given the general warming trend through the
evening).

A surface low in the central Plains will be lifting
northeastward today toward the Great Lakes region, attendant to
a fairly progressive midlevel trough moving through the central
U.S. Strong warm advection will be occurring downstream of the
surface low, with widespread precipitation to our west moving in
by late this morning. Antecedent conditions are cold, with very
dry low levels. As expected, models are a little too high with
surface dew points this morning, and I continue to suspect that
models are a little too aggressive saturating the low-level
environment as the first wave of precipitation enters the region
late this morning. Nevertheless, anticipating at least a period
of snow with this first wave late this morning into early this
afternoon, followed possibly by a bit of a lull (especially in
the southern half to two-thirds of the CWA).

The stronger ascent associated with the approaching midlevel
vort max arrives this afternoon, with precipitation rapidly
increasing in this regime. With very strong 850-mb flow entering
the region in advance of the trough, expect rapidly warming
low-level profiles. However, initial wet-bulbing effects as well
as stubborn lingering effects of the surface high affecting the
region early this morning may keep low levels a little colder
than general model consensus. As a result, think precipitation
type will be predominantly snow north of the I-78 corridor and
predominantly rain in central/southern Delmarva and far southern
New Jersey. In between, a wintry mix of snow and sleet may
occur, with precipitation types augmented by variations in
intensity. The most intense precipitation rates should be from
mid-to-late afternoon, which is the period where sleet is most
probable. The larger overall trend, however, will be a
transition to rain from south to north from mid-afternoon to
early evening.

The increasingly marginal surface temperatures and potential
variations in precipitation type lower confidence in snow
totals. However, at least models have been reasonably consistent
with the surface low track, precipitation timing, and QPF. With
the inhibiting effects of antecedent dry near-surface air,
potential periods of sleet, and general low-level warming, my
inclination was to stay a little below model consensus with snow
totals. The result is a forecast close to continuity, with
totals near or below 1 inch along the I-95/I-195/I-295
corridors, 1-3 inches near the Fall Line, and 2-5 inches
generally northwest of a Reading to Morristown line. One
important note, however, is that if sleet is much more prevalent
(a distinct possibility, as per the NAM/NAM Nest/WRF-NMM),
lower overall snow totals may not translate to fewer impacts.
Additionally, should sleet be less prevalent and temperatures
remain a little colder than forecast, totals may be slightly
higher across the board.
Previous discussion...

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
12:30 pm update: No significant changes at this time. Will
continue to examine the chances for freezing drizzle as the low
departs this evening. Adjusted temperatures and dew points
accordingly.

Previous discussion...

630 am update: No changes to the forecast at this time. However,
I continue to be worried about the post- precipitation
environment, generally in the 02z to 07z time frame, where the
low levels may remain saturated enough to generate some drizzle.
Temperatures will be near freezing north of I-78, so some light
ice accretion may occur. Confidence remains too low to add
mention in the forecast, with primary impacts still expect
Previous discussion...ted to
be associated with the afternoon/evening snow. Will pass along
to the next shift, however.

As warming continues into the evening hours via continued
warm/moist advection, precipitation will continue to trend
toward rain toward the I-78 corridor. However, precipitation
will likely shut off fairly quickly once the midlevel vort max
moves through during the evening and advection becomes neutral.
Most models shut off precipitation after 03z Sunday. As such,
have moved up the expiration time of the winter weather advisory
to 10 pm. Lingering rain/snow showers may occur the rest of the
night (predominantly north of I-76), but most measurable
precipitation should be over after midnight.

Will need to watch for some fog/drizzle potential after the
precipitation shuts down. This will be dependent to some degree
on winds (which may remain elevated as the surface low remains
well north of the area). Some guidance, however, is suggesting a
period of lighter winds. Model soundings keep the lowest levels
near saturation, which may allow for some patchy fog and/or
drizzle. Should this occur in the Poconos, the drizzle would
likely freeze on contact. For now, not confident enough to
mention (especially since there remain at least slight chances
of snow showers anyway). However, will continue to monitor for
this potential.

Temperatures will be fairly steady overnight after a slow rise
during the evening hours.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Strong low pressure departing to our northeast, and high
pressure approaching from the northwest and west will keep our
region in a cold advection pattern from Sunday into Tuesday.

A gusty west wind is anticipated for Sunday. The wind direction
is forecast to shift to the northwest on Sunday night with the
arrival of a secondary cold front. We could see a few snow
showers and scattered flurries from late Sunday into Monday,
especially in eastern Pennsylvania, and in northern and central
New Jersey.

The center of the high is forecast to settle in the vicinity of
the Middle Atlantic coast for Wednesday and Thursday, bringing
a mostly clear sky and dry weather conditions to our region.

Near normal temperatures are expected for Sunday, with readings
falling below normal for Monday, Tuesday and Wednesday.
Temperatures should rebound slightly above normal for Thursday,
as the air mass continues to modify.

The high should begin to move out to sea on Thursday night and
Friday. The surface flow is expected to become southerly and
temperatures will likely remain above normal. There may be an
increase in cloud cover as low pressure begins to approach from
the west on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Most sites seeing a brief lull in precip as of
18z. However the next batch of precip arrives west to east in
the 19-21 time frame...likely starting between 19-20z at KPHL.
Expect that most sites will quickly go to IFR visbys as this
next round of snow moves in. However at KMIV/KABE rain will be
mixing in so IFR conditions may not develop until 23z or so.
Expect winds to be mainly out of the south to southeast at times
generally at speeds of around 5-10 knots. Southwest LLWS is
forecast to develop late in the day.

Confidence is moderate with winds, moderate with low-level wind
shear, moderate with precipitation timing, and low with onset
of sub- VFR conditions and timing precipitation type
transitions.

Tonight...Prolonged sub-VFR expected, as precipitation
gradually winds down between 00z and 04z. CIGs/VSBYs may remain
MVFR/IFR for much of the night, with improvement to VFR
possible toward daybreak. Winds becoming southwest around 10 kt.
Southwest LLWS through the evening with this improving overnight.
Moderate overall confidence.

Sunday...Mainly VFR. West wind 15 to 20 knots with gusts of 25
to 30 knots. High confidence.

OUTLOOK...

Sunday night...Mainly VFR. West to northwest wind 10 to 15
knots with gusts of 20 to 25 knots. High confidence.

Monday...Mainly VFR. Northwest wind 10 to 15 knots with gusts
of 20 to 25 knots. High confidence.

Monday night and Tuesday...VFR. Northwest wind around 10 knots.
High confidence.

Tuesday night and Wednesday...VFR. Northwest wind 5 to 10
knots. High confidence.

&&

.MARINE...
Conditions are currently below small craft advisory criteria.
North or northeast winds early this morning will quickly become
southerly by this afternoon and increase to near advisory
thresholds late in the day. Seas will build quickly in this
regime as well. Expecting advisory conditions to become
established near or just after 21z (4 pm) on the Atlantic
waters. Though somewhat marginal, a few gusts to advisory
criteria may occur on the mouth of Delaware Bay as well. As a
result, have hoisted a small craft advisory for these areas from
late this afternoon onward.

Seas are expected to build to 5 to 7 feet tonight, with 20-25
kt south to southwest winds with occasional gusts to 30 kt. Sub-
advisory conditions are expected on upper portions of Delaware
Bay through tonight.

Precipitation should move in this afternoon on the waters,
possibly as a mix of rain and snow to start with (before
transitioning to all rain). Visibility restrictions can be
expected. Rain should begin tapering off by midnight or shortly
after.

OUTLOOK...
Sunday and Sunday night...A Small Craft Advisory is in effect
for a west to northwest wind gusting around 25 to 30 knots.

Monday...Northwest wind gusts around 25 to 30 knots are
expected.

Monday night...Northwest wind gusts around 25 knots are
possible.

Tuesday through Wednesday...No marine headlines are
anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 PM EST this evening for
     PAZ054-055-060>062-101-103-105-106.
NJ...Winter Weather Advisory until 10 PM EST this evening for
     NJZ001-007>010-012-015.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ431-450>455.
     Small Craft Advisory from 6 AM Sunday to 6 AM EST Monday for
     ANZ430.

&&

Synopsis...Iovino
Near Term...CMS/Davis
Short Term...CMS
Long Term...Iovino
Aviation...CMS/Fitzsimmons/Iovino
Marine...CMS/Iovino
Hazardous weather outlook, Jan 18, 4:00 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
400 AM EST Sat Jan 18 2020

NJZ001-007>010-012-015-PAZ054-055-060>062-101-103-105-106-190900-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-Lower Bucks-
400 AM EST Sat Jan 18 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001-MDZ008-012-NJZ013-016>019-PAZ070-071-102-104-190900-
New Castle-Cecil-Kent MD-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-
400 AM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

Snow is expected to develop late this morning and it should change
to sleet, then to rain this afternoon. A light snow accumulation is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ002>004-MDZ015-019-020-NJZ014-020>027-190900-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
400 AM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-190900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
400 AM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 18, 3:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     SNOW             UPPER DARBY             39.96N 75.26W
01/18/2020  E1.0 INCH        DELAWARE           PA   PUBLIC

            SNOW HAS CHANGED TO SLEET.

&&

STAARMANN
Local storm report, Jan 18, 3:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             HELLERTOWN              40.58N 75.34W
01/18/2020  M1.4 INCH        NORTHAMPTON        PA   TRAINED SPOTTER

0310 PM     SNOW             TELFORD                 40.32N 75.33W
01/18/2020  M1.8 INCH        MONTGOMERY         PA   TRAINED SPOTTER

0315 PM     SNOW             STEWARTSVILLE           40.69N 75.11W
01/18/2020  M1.7 INCH        WARREN             NJ   TRAINED SPOTTER

&&

GORSE
Local storm report, Jan 18, 3:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     SNOW             DOYLESTOWN              40.31N 75.13W
01/18/2020  M1.6 INCH        BUCKS              PA   PUBLIC

&&

GORSE
Local storm report, Jan 18, 3:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SNOW             EAGLEVILLE              40.16N 75.41W
01/18/2020  M1.8 INCH        MONTGOMERY         PA   TRAINED SPOTTER

&&

GORSE
Local storm report, Jan 18, 3:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SNOW             NAZARETH                40.74N 75.31W
01/18/2020  M2.7 INCH        NORTHAMPTON        PA   PUBLIC

&&

GORSE
Local storm report, Jan 18, 3:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             BUCKINGHAM TWP          40.33N 75.06W
01/18/2020  M1.5 INCH        BUCKS              PA   TRAINED SPOTTER

&&

STAARMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
January 18, 3:45 PM EST to 7:45 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

A light mix of snow and freezing rain occurred. Snowfall amounts were less than one half inch. The New Castle County Airport ASOS (KILG) measured 0.09 inches of ice accretion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866880.